Iowa, 2008

Hail in Iowa, May 13, 2008

May 13, 2008 · NWS DVN · 6 events in 2 counties and zones

A cold front moving into a warm and unstable airmass triggered severe thunderstorms across portions of the region on May 13, 2008. Several reports of nickel to quarter size hail were received from trained spotter's in extreme eastern Iowa and northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moving into a warm and unstable airmass triggered severe thunderstorms across portions of the region on May 13, 2008. Several reports of nickel to quarter size hail were received from trained spotter's in extreme eastern Iowa and northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 1:52 AM CST, 11 hours 35 minutes earlier.

Area forecast discussion, May 13, 1:52 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 AM CDT TUE MAY 13 2008

.SYNOPSIS...
WARM ADVECTION IS QUITE PRONOUNCED THIS MORNING ACROSS THE MIDWEST
AS SOUTHEASTERLY WINDS AT THE SURFACE HAVE INCREASED. WINDS ALOFT
ARE VERY STRONG...WITH A LLJ SOUTH WIND OF 40 TO 50 KTS JUST OFF THE
SURFACE. A COLD FRONT IS POSITIONED NEAR THE MISSOURI RIVER...AND
SHOULD MAKE SLOW PROGRESS ACROSS IOWA TODAY.  THIS FRONT WILL BE THE
FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT.

&&

.SHORT TERM...TODAY AND TONIGHT...
MID CLOUDS HAVE FORMED WITHIN THE LLJ FLOW...AND MAY LINGER THROUGH
THE MORNING AS LIFT INCREASES AND MOISTURE VALUES RESPOND TO THE
ADVECTION AHEAD OF THE COLD FRONT. HIGHS TODAY WILL BE LIMITED BY
THESE CLOUDS...AND WILL STAY NEAR THE COOLER MAV GUIDANCE IN THE
UPPER 60S TO LOWER 70S.  THE TIMING...AND UPPER SUPPORT FOR THIS
COLD FRONT SUGGESTS LIKELY POPS ARE NEEDED FOR LATE AFTERNOON
WEST...AND EVENING IN THE EASTERN 2/3RDS. HOWEVER...SURFACE CAPES
WILL BE LACKING...AND MOISTURE VALUES ARE LESS THAN IDEAL...BUT NOT
POOR. MODELS DO INDICATE CATEGORICAL COVERAGE IN POPS...BUT SINCE
THIS IS NOT A SLAM DUNK IN ALL VARIABLES...WILL LEAVE OUR HIGH END
LIKELY POPS GOING. THE SOUTH MAY SEE STRONG ENOUGH UPDRAFTS AND
UNSTABLE ENOUGH LOW LEVELS FOR SOME BRIEF SEVERE WINDS AND MARGINAL
HAIL. SPC CONTINUES A SLIGHT RISK SOUTH OF INTERSTATE 80. IN
ALL...RAINFALL SHOULD BE GENERALLY 0.25 OR LESS...BUT WHERE STORMS
ARE ORGANIZED...A HALF TO 0.75 IS QUITE POSSIBLE. THIS IS MOST
LIKELY OVER THE SOUTHEAST 1/2 OF THE CWA.

TONIGHT AFTER THE FRONT MOVES EAST...DRY CONDITIONS AND SOME
CLEARING ARE FORECAST. THIS SHOULD HELP PULL LOWS DOWN INTO THE MID
TO UPPER 40S NORTHWEST...AND LOWER 50S SOUTHEAST.

..ERVIN..

.LONG TERM...WEDNESDAY THROUGH MONDAY...
PLEASANT DAY EXPECTED ON WEDNESDAY FOLLOWING THE COLD FRONTAL
PASSAGE OF TUESDAY NIGHT. HIGH PRESSURE BUILDS INTO THE REGION WITH
SKIES BECOMING SUNNY AND MAXIMUM TEMPERATURES IN THE 60S.

THURSDAY THROUGH MONDAY...PATTERN CHANGE THIS PERIOD WITH RIDGE WEST
AND TROUGH EAST. RATHER COMPLICATED FORECAST WITH THE POSITIONING
AND INTENSITY OF DEEPENING TROUGH IN THE EAST PLAYING A BIG ROLE. A
SHIFT EITHER DIRECTION EAST OR WEST WOULD WRECK HAVOC ON TEMPERATURE
AND PRECIPITATION FORECASTS FOR OUR REGION. OPERATIONAL MODELS
INCONSISTENT ON TIMING OF SHORT WAVES IN THE NORTHWEST FLOW AND
SUBSEQUENT CHANCES OF INSTABILITY SHOWERS. THEREFORE LOW FORECAST
CONFIDENCE IN THIS TYPE OF PATTERN. FOR THIS REASON HAVE KEPT ONLY
SLIGHT CHANCES FOR SHOWERS DURING THIS PERIOD. HOWEVER...GFS/ECMWF
SEEM TO HAVE LATCHED ON TO SATURDAY BEING THE WARMEST DAY OF THE
BUNCH WITH 850 MB TEMPERATURES OF AT LEAST +10. THERFORE HAVE RAISED
MAXIMUM TEMPERATURES INTO THE 70S FOLLOWED BY COOLER TEMPERATURES
AGAIN SUNDAY AND MONDAY. HUNG MY HAT ON THE MEX GUIDANCE FOR NOW.

..HAASE..

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 15Z TODAY...WITH OCCASIONAL
LLWS IN THE LOWEST 1500FT AGL WHERE LIGHT SOUTHEAST WINDS ABRUPTLY
INCREASE TO 40 OR 50KTS FROM THE SOUTH. OTHERWISE VFR CONDITIONS
EXPECTED AFTER 15Z TODAY UNTIL A COLD FRONT ARRIVES...WITH A PERIOD
OF SHOWERS AND THUNDERSTORMS...ESPECIALLY AT THE MLI AND BRL SITES.
BY 04Z...ALL SITES WILL BE CONSISTENTLY VFR ONCE AGAIN BEHIND THE
COLD FRONT.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

ERVIN/HAASE
Hazardous weather outlook, May 13, 3:45 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT TUE MAY 13 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND
LIGHTNING ARE THE MAIN THREAT...ESPECIALLY SOUTH OF I-80. SHOWERS
AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE ENTIRE OUTLOOK AREA
LATER THIS AFTERNOON THROUGH THIS EVENING AS A COLD FRONT SWEEPS
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

HAASE

In the hours before

Special weather statement, May 13, 7:47 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
847 AM CDT TUE MAY 13 2008

IAZ087-088-098-099-MOZ009-010-131515-
JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
KEOSAUQUA....FORT MADISON...MEMPHIS...KAHOKA
847 AM CDT TUE MAY 13 2008

...THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL MOVING INTO
NORTHEAST MISSOURI AND SOUTHEAST IOWA THIS MORNING...

AT 845 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG STORMS ABOUT 25 MILES NORTHEAST OF KIRKSVILLE
MISSOURI. THESE STORMS WERE MOVING NORTHEAST AROUND 40 MPH AND
WILL REACH MEMPHIS MISSOURI AROUND 930 AM AND KEOSAUQUA IOWA BY 10
AM.

THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND HAIL
OVER A HALF INCH IN DIAMETER...AND POTENTIALLY UP TO 1 INCH IN
DIAMETER FOR BRIEF PERIODS. WHEN THUNDERSTORMS ARE OCCURRING...
MOVE INDOORS. DO NOT STAND BY WINDOWS.

SHEETS
Special weather statement, May 13, 9:53 AM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CDT TUE MAY 13 2008

IAZ087>089-098-099-ILZ025-026-034-035-131715-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB
1053 AM CDT TUE MAY 13 2008

...STRONG GUSTY WINDS POSSIBLE THIS MORNING...

CONDITIONS ARE FAVORABLE FOR PERIODS OF STRONG GUSTY WINDS IN THE
RANGE OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50 MPH LATE THIS
MORNING ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. AT 955 AM
CDT...A WIND GUST OF 56 MPH WAS RECORDED AT THE FAIRFIELD
MUNICIPAL AIRPORT AND GUSTS UP TO 42 MPH WERE REPORTED AT THE
AIRPORT IN MOUNT PLEASANT AT 1036 AM. THESE WINDS ARE RELATED TO A
COMPLEX OF DISSIPATING SHOWERS AND THUNDERSTORMS. WINDS WILL DIMINISH
TO 15 TO 25 MPH OVER MOST OF THE AREA BY NOON.

WINDS AT THIS SPEED MAY BRING DOWN SMALL BRANCHES. HOME OWNERS
SHOULD SECURE LOOSE OUTDOOR ITEMS. ALSO...SUDDEN GUSTS MAY ALSO
MAKE DRIVING DIFFICULT FOR MOTORISTS WITH HIGH PROFILE VEHICLES.

DLS

The radar

The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Muscatine

When
May 13, 1:27 PM CST
Where
Muscatine County, 2.81 mi N of Muscatine Muni Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.410, -91.140

A spotter measured nickel size hail west of Muscatine.

Hail, Muscatine

When
May 13, 1:28 PM CST
Where
Muscatine County, 1.25 mi WNW of Muscatine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.430, -91.070

A spotter estimated hail the size of pennies near Muscatine.

Hail, Muscatine

When
May 13, 1:34 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.420, -91.070

A spotter measured penny size hail near Weed City Park in Muscatine.

Hail, Muscatine

When
May 13, 1:35 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.420, -91.070

A spotter measured hail to half dollar size in Muscatine.

Hail, Scott

When
May 13, 1:45 PM CST
Where
Scott County, Gambrill
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.750, -90.550

An observer estimated pea to dime size hail north of Eldridge.

Hail, Scott

When
May 13, 2:00 PM CST
Where
Scott County, 4.13 mi W of Le Claire
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -90.360

A spotter estimated pea to dime size hail near LeClaire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98831, 98832, 98833, 98834, 98835, 98836.